View Full Version : I became sensitive to Ritalin (advice needed)


DarkGhost909
05-30-15, 12:12 PM
Hello,

You probably don't remember me, I posted here about a year ago. Anyway, I started Ritalin LA treatment for ADHD in 28 March 2014, it was great and worked just fine! My dose was upped by my neurologist from 40mg/day to 60mg/day 4 months after starting treatment because of some tolerance (or at least I thought I was becoming tolerant). Ritalin LA 60mg is like taking two doses of 30mg IR 4 hours apart (it is extended release).

I became sensitive to Ritalin a few months ago and it makes me have problems with taking it.

One morning, I decided to take Ritalin IR 5mg - a very low dose. I was interested in seeing how it would affect me. I remember feeling it coming up, but there was no effect later. It didn't help me concentrate at all - I just remember being tired, my body felt somewhat heavy and I was angry.

When I took my normal dose a day later (60mg Ritalin LA) it felt too strong. I was very anxious and it felt like an overdose. When I ate something under the effect of this dose, my heart started beating out of sync. My face felt very hot, also.

I fell asleep after 11 hours, but the symptoms of my overdose were felt for about one week. Every time I got excited a bit in the week after this, I started having chest pain. Needless to say, I did not take any Ritalin during this week after the bad experience.

After this week was over, I returned to take Ritalin, but this time only took Ritalin LA 30mg (half of my prescribed dose) because of the scary experience I had. This dose (30mg LA) felt similar to how the 60mg used to feel before the overdose, just stronger. I remember when I took the 30mg the first time after the overdose, it felt stronger than my first time with Ritalin felt.

It has been 6 months, and I'm still taking only half of my prescribed dose every day. My tolerance doesn't seem to increase, and this is a very bad thing. My dose is supposed to work for 8 hours, but I can only fall asleep after a minimum of 16 hours after I take it.

Due to this high sensitivity to Ritalin, I have been sleep deprived almost every day for the last 6 months. I didn't grow even one centimeter in height in these months and I rarely can sleep more than 6 hours a night. Moreover, the dose I take right now makes me feel "wired" and too euphoric to study. It reduces my ability to concentrate because I just feel too energized for it.

I also stopped taking Ritalin for 16 days for a spring break, and I still had sleep problems during this spring break. My appetite also felt lower than it had been before the Ritalin. It feels like my brain has become permanently more sensitive to the effects of dopamine, or something like that.

I wish I can get my Ritalin tolerance back. I don't want to feel speedy all the time, I want it to make me focus like it used to. I deeply regret taking this very low dose, which I suspect has started it. I looked online for reasons for this, and I found a book that cites a study where monkeys were given very low dose of Methylphenidate, and these monkeys were hypersensitive to a normal Methylphenidate dose given 5 days later, and also 28 months (2.5 years) later. I think this could explain my situation (the researchers said it might apply to humans).

Too long; didn't read (post summary): I took a very low dose of Ritalin once (much lower than I was prescribed), and since then I am very sensitive to Ritalin. I take only half of my prescribed dose right now and even this feels too strong. I have been sleep deprived for the last year because of this and the strength of the dose actually impairs my concentration. I want to be less sensitive to Ritalin, like I used to be before I took that low dose.

Has this happened to anyone else here? If so, what did you do to deal with this problem?

FellowADDer
05-30-15, 05:26 PM
I can relate... seem to be going through something similar. Concerta was working great for me. Then introduced a tiny bit of Ritalin with a lowered dose of Concerta. Now all of a sudden (even without the Ritalin), I seem to be in a fog all the time and trouble sleeping and feel the "speed" sensation when before I just felt calm.

It's terrible, but there are so many variables for me I am having trouble figuring out what's going on or even what the real issues are tied to.

When the meds are working - pure joy. When not, after you've tasted "freedom" it like a nightmare.

sarahsweets
06-05-15, 12:01 PM
As far as I know, extended release meds should not be halved and certainly not halved without a doctor telling you to do it. Unless your a chemist, you will not split the doses equally.

Fuzzy12
06-05-15, 01:26 PM
Are you splitting pills or tablets to reduce your dose because that doesn't really work with extended release meds as Sarah said.

Also, maybe this is a stupid question and I didn't understand your post but have you tried taking even smaller doses, i.e. less than 30mg a day? What does your psychiatrist say?

Maybe you could switch to another stimulant, like dexamphetamine or vyvanse (the extended release version of dex). I found dex to be much smoother and have fewer side effects compared to Ritalin though I've never tried Ritalin LA.